Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 130, NWS Wichita, KS

July 3, 2000Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 3, 2000, 10:26 PM CDT for Russell County, Kansas. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 3, 2000, 10:26 PM CDT (03:26 UTC)
Expired
Jul 3, 2000, 11:30 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Russell County, KS

The radar

The Dodge City radar (KDDC), 159 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 10:42 PM CDTThunderstorm Wind 52 ERussell, KSGuttering torn off a house.
Jul 3, 10:43 PM CDTThunderstorm Wind 70 MRussell, KSNote! The anemometer measuring this wind speed has been notoriously high.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3994 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 040326
SVRICT
KSC167-040430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1026 PM CDT MON JUL 3 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 1130 PM CDT.

* AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF GORHAM...OR ABOUT 5 MILES WEST
  OF RUSSELL...MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1130 PM CDT...
  RUSSELL...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  DOWNBURST WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE IN*TO AREAS WHERE
WATER COVERS THE ROAD.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 1130 PM CDT.

LAT...LON 3901 9902 3876 9902 3878 9873 3903 9870

DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 8:52 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 3, 8:52 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CDT MON JUL 3 2000

...UPDATED...
LAST NGT THE NERN PTN OF THE CWA WAS FRINGED BY CNVTN...TNGT THE WRN
1/2 OF THE AREA WL STAND THE BEST CHCS. SVRL CNVTV COMPLEXES CONT TO
EVOLVE ACRS THE HIGH PLAINS FM SWRN NE ACRS WRN KS. CURRENT FCST
LOOKS ON TRACK WITH HIGHEST POPS ACRS CNTRL/SCNTRL KS. ANY STMS THAT
DVLP/DRIFT INTO THE AREA WL BE RATHER SLOW MOVG...SO THE HVY  RAFL
QUALIFIER IS WARRANTED TNGT. OTHERWISE...LTL CHG NEEDED TO GOING
FCST.

DARMOFAL

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:36 AM CDTSevere Thunderstorm WarningICTBarton54 min
Jul 4, 1:06 AM CDTSevere Thunderstorm WarningICTEllsworth54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.